Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Chicago, IL

April 16, 2006Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 16, 2006, 1:39 PM CDT for Winnebago County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2006, 1:39 PM CDT (18:39 UTC)
Expired
Apr 16, 2006, 2:06 PM CDT
In force
27 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:50 AM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, Apr 16, 6:50 AM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT SUN APR 16 2006

.DISCUSSION FOR MORNING GRIDS/ZONES...
310 AM CDT

AS OF 07 UTC...LOW PRESSURE CENTERED JUST N OF OMA WITH WARM FRONT
EXTENDING SEWD TO NEAR STL. LARGE SWATH OF OVERRUNNING RA AND TSRA
OVERSPREADING NRN IL AND NW INDY ATTM. GFS/NAM MODELS PROJECT 1000+
J/KG MUCAPE OVER OUR SW ZONES WITH REASONABLY STRONG VERTICAL SHEAR
PROFILES BY LATE MORNING. SFC TEMPS WILL BE WARMING FROM RATHER COOL
UPPER 40S NE TO MID 50S SW. THUS...INITIAL ELEVATED ACTIVITY ABOVE
900 MB LEVEL SHOULD POSE A GREATER HAIL THREAT. HOWEVER...WITH
BOUNDARY LAYER WARMING QUICKLY...PARTICULARLY IN OUR SW
ZONES...POTENTIAL FOR FULL RANGE OF SEVERE TYPES POSSIBLE BY
AFTERNOON. SUBSTANTIAL DRY AIR UPSTREAM MOST APPARENT IN WATER VAPOR
IMAGERY WILL ALSO INCREASE INSTABILITY BY LATE MORNING. SFC LOW
PASSES WELL TO OUR SOUTH...OVER SRN IL...LATE TONIGHT.

UPPER RIDGE AND SFC HIGH FOLLOW IN THE WAKE OF TODAYS SYSTEM...AND
WILL KEEP THE LOCAL AREA PRECIP FREE MONDAY AND TUESDAY. MEANWHILE
THE NEXT SYSTEM WILL BE CROSSING THE NORTHERN ROCKIES. MODELS
LEANING TOWARD SOLUTION OF UPPER LOW GETTING DISCONNECTED FROM NRN
STREAM...AND SLOWLY WOBBLING THROUGH THE UPPER MIDWEST WEDNESDAY
THROUGH SATURDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH MUCH OF LATE WEEK. COLD FRONT CROSSING THE AREA ON
WEDNESDAY PROVIDES THE NEXT TSRA CHANCE. GFS ALSO INDICATED MORE
LIMITED INSTABILITY ON THURSDAY AS LEFT EXIT REGION OF JET STREAK ON
SRN PERIPHERY OF CLOSED LOW IS POSITIONED OVER NRN IL...BUT
INCONSISTENCIES IN VARIOUS GFS ENSEMBLE MEMBERS AND OTHER GLOBAL
MODELS WILL KEEP ME FROM INTRODUCING THUNDER FOR THURS YET.

TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE
PERIOD...WITH THE EXCEPTION OF TODAY. RAIN AND CLOUDS SHOULD
SUPPRESS TEMPS OVER MUCH OF THE AREA. NE WINDS WILL KEEP IL
LAKESHORE TEMPS COOLEST WITH HIGHS NOT CLIMBING MUCH ABOVE 50-55
DEGREES.

RRH

&&

.AVIATION DISCUSSION FOR 12Z TAFS...

650 AM CDT
MORNING PROFILERS SHOWING SW 35KT JET PUNCHING INTO NRN IL ACROSS
SURFACE WARM FRONT. FRONT EXTENDS ESE FROM SFC LOW ON NEB/IA BORDER
TO CENTRAL IL. ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY
THIS MORNING. WILL CARRY VCTS THROUGH MORNING HOURS. AS SFC LOW
DRIFTS ESE INTO CENTRAL IL ENE WINDS SHOULD PICK UP AND WIDESPREAD
AREA OF SHOWERS AND EMBEDDED THUNDER IS EXPECTED IN THE AFTERNOON.
THUNDER THREAT QUICKLY DIMINISHED THIS EVENING AS LOW PASSES SOUTH
OF TERMINALS AND SFC WINDS BECOME MORE NELY.

ALLSOPP
&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Apr 16, 4:30 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT SUN APR 16 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-170930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT SUN APR 16 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ALONG AND SOUTH
OF A LINE FROM ROCKFORD TO CHICAGO TO PORTAGE. ISOLATED
THUNDERSTORMS EARLY THIS MORNING WILL BECOME MORE NUMEROUS BY
AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE
PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-170930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT SUN APR 16 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT
FOR THE ILLINOIS NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

HANDEL

In the hours before

Local storm report, Apr 16, 7:53 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
753 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             PIPER CITY              40.76N 88.19W
04/16/2006  E1.00 INCH       FORD               IL   TRAINED SPOTTER

&&
Local storm report, Apr 16, 7:58 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
758 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HAIL             CHATSWORTH              40.75N 88.29W
04/16/2006  E1.00 INCH       LIVINGSTON         IL   PUBLIC

&&
Local storm report, Apr 16, 12:38 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1238 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             OSWEGO                  41.70N 88.33W
04/16/2006  E0.75 INCH       KENDALL            IL   TRAINED SPOTTER

            AT INTERSECTION OF US34 AND US30.

&&

BN
Local storm report, Apr 16, 12:40 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1240 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             STILLMAN VALLEY         42.10N 89.18W
04/16/2006  E0.88 INCH       OGLE               IL   EMERGENCY MNGR

&&

BN
Local storm report, Apr 16, 12:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1241 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             STILLMAN VALLEY         42.10N 89.18W
04/16/2006  E1.00 INCH       OGLE               IL   EMERGENCY MNGR

&&

BN
Local storm report, Apr 16, 12:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1244 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             AURORA                  41.77N 88.29W
04/16/2006  E1.75 INCH       KANE               IL   LAW ENFORCEMENT

&&

BN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:12 AM CDTSevere Thunderstorm WarningLOTFord, Iroquois48 min
Apr 16, 7:14 AM CDTSevere Thunderstorm WarningLOTOgle46 min
Apr 16, 7:27 AM CDTSevere Thunderstorm WarningLOTKankakee63 min
Apr 16, 7:52 AM CDTSevere Thunderstorm WarningLOTIroquois53 min
Apr 16, 11:48 AM CDTSevere Thunderstorm WarningLOTLee, Ogle42 min
Apr 16, 11:58 AM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Livingston, Will47 min
Apr 16, 12:33 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee, Will57 min
Apr 16, 12:36 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Ogle, Winnebago54 min
Apr 16, 12:45 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane, Will41 min
Apr 16, 12:50 PM CDTSpecial Marine WarningLOT115 min
Apr 16, 1:51 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Will33 min
Apr 16, 2:28 PM CDTSevere Thunderstorm WarningLOTWill32 min
Apr 16, 2:58 PM CDTSevere Thunderstorm WarningLOTKankakee, Will47 min
Apr 16, 3:45 PM CDTSevere Thunderstorm WarningLOTLivingston45 min
Apr 16, 3:50 PM CDTSevere Thunderstorm WarningLOTKankakee, Will40 min
Apr 16, 4:42 PM CDTTornado WarningLOTKankakee, Will48 min
Apr 16, 5:10 PM CDTTornado WarningLOTFord, Iroquois50 min
Apr 16, 5:51 PM CDTSevere Thunderstorm WarningLOTLaSalle39 min
Apr 16, 5:52 PM CDTSevere Thunderstorm WarningLOTIroquois53 min
Apr 16, 5:56 PM CDTTornado WarningLOTIroquois64 min
Apr 16, 6:39 PM CDTTornado WarningLOTKankakee66 min
Apr 16, 6:45 PM CDTSevere Thunderstorm WarningLOTIroquois60 min
Apr 16, 8:24 AM CDTSevere Thunderstorm WarningLOTNewton51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.